Alert archive / Minnesota / Dense Fog Advisories in 2016

Dense Fog Advisory 9, NWS Twin Cities, MN

December 24, 201613 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Dec 24, 2016, 3:23 AM CST for 13 counties in Minnesota. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 3:23 AM CST (09:23 UTC)
Expired
Dec 25, 2016, 12:00 AM CST
In force
21 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Faribault County, MN, Freeborn County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Redwood County, MN, Rice County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS73 KMPX 240923
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 AM CST SAT DEC 24 2016


MNZ067-074>076-082>084-091-092-241500-
/O.NEW.KMPX.FG.Y.0009.161224T0923Z-161224T1500Z/
SIBLEY-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-
FARIBAULT-
INCLUDING THE CITIES OF...GAYLORD...NEW ULM...ST PETER...
LE SUEUR...ST JAMES...MANKATO...WASECA...FAIRMONT...BLUE EARTH
323 AM CST SAT DEC 24 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* VISIBILITY...WIDESPREAD DENSE FOG WILL REDUCE VISIBILITIES TO
  LESS THAN ONE-QUARTER MILE. CONDITIONS WILL SLOWLY IMPROVE
  THROUGH MID MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
3 follow-up statements
857 
WWUS73 KMPX 241500
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 AM CST SAT DEC 24 2016

MNZ077-085-093-241800-
/O.EXB.KMPX.FG.Y.0009.000000T0000Z-161224T1800Z/
RICE-STEELE-FREEBORN-
INCLUDING THE CITIES OF...FARIBAULT...OWATONNA...ALBERT LEA
900 AM CST SAT DEC 24 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. 

* VISIBILITY...WIDESPREAD DENSE FOG WILL REDUCE VISIBILITIES TO
  LESS THAN ONE-QUARTER MILE. CONDITIONS WILL SLOWLY IMPROVE BY 
  LATE MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ067-074>076-082>084-091-092-241800-
/O.EXT.KMPX.FG.Y.0009.000000T0000Z-161224T1800Z/
SIBLEY-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-
FARIBAULT-
INCLUDING THE CITIES OF...GAYLORD...NEW ULM...ST PETER...
LE SUEUR...ST JAMES...MANKATO...WASECA...FAIRMONT...BLUE EARTH
900 AM CST SAT DEC 24 2016

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

* VISIBILITY...WIDESPREAD DENSE FOG WILL REDUCE VISIBILITIES TO 
  LESS THAN ONE-QUARTER MILE. CONDITIONS WILL SLOWLY IMPROVE 
  THROUGH MID MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
666 
WWUS73 KMPX 241753
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1153 AM CST SAT DEC 24 2016

MNZ067-074>077-084-085-093-241900-
/O.EXP.KMPX.FG.Y.0009.000000T0000Z-161224T1800Z/
SIBLEY-BROWN-NICOLLET-LE SUEUR-RICE-WASECA-STEELE-FREEBORN-
INCLUDING THE CITIES OF...GAYLORD...NEW ULM...ST PETER...
LE SUEUR...FARIBAULT...WASECA...OWATONNA...ALBERT LEA
1153 AM CST SAT DEC 24 2016

...DENSE FOG ADVISORY WILL EXPIRE AT NOON CST TODAY...

VISIBILITIES HAVE IMPROVED ALONG THE INTERSTATE 35 CORRIDOR
BETWEEN ALBERT LEA AND FARIBAULT LATE THIS MORNING. HENCE, THE
DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON.

$$

MNZ082-083-091-092-242100-
/O.EXT.KMPX.FG.Y.0009.000000T0000Z-161224T2100Z/
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...ST JAMES...MANKATO...FAIRMONT...
BLUE EARTH
1153 AM CST SAT DEC 24 2016

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* VISIBILITY...WIDESPREAD DENSE FOG WILL CONTINUE TO REDUCE
  VISIBILITIES TO LESS THAN ONE-QUARTER MILE EARLY THIS AFTERNOON,
  ESPECIALLY ALONG THE INTERSTATE 90 CORRIDOR. CONDITIONS WILL
  SLOWLY IMPROVE LATE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
100 
WWUS73 KMPX 242030
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CST SAT DEC 24 2016

MNZ073-074-250430-
/O.EXB.KMPX.FG.Y.0009.000000T0000Z-161225T0600Z/
REDWOOD-BROWN-
INCLUDING THE CITIES OF...REDWOOD FALLS...NEW ULM
230 PM CST SAT DEC 24 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

* VISIBILITY...WIDESPREAD DENSE FOG WILL REDUCE VISIBILITIES TO
  LESS THAN ONE-QUARTER MILE THROUGH THE EVENING HOURS. CONDITIONS
  WILL SLOWLY IMPROVE LATE TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

MNZ082-083-091-092-250430-
/O.EXT.KMPX.FG.Y.0009.000000T0000Z-161225T0600Z/
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
INCLUDING THE CITIES OF...ST JAMES...MANKATO...FAIRMONT...
BLUE EARTH
230 PM CST SAT DEC 24 2016

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* VISIBILITY...WIDESPREAD DENSE FOG WILL CONTINUE TO REDUCE
  VISIBILITIES TO LESS THAN ONE-QUARTER MILE THROUGH EARLY
  TONIGHT...ESPECIALLY ALONG THE INTERSTATE 90 CORRIDOR.
  CONDITIONS WILL SLOWLY LATE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Dec 23, 10:49 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Dec 23, 10:49 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1049 PM CST Fri Dec 23 2016

.UPDATE...For 06z Aviation discussion below

&&

.SHORT TERM...(This evening through Saturday)
Issued at 429 PM CST Fri Dec 23 2016

Trimmed the Winter Weather Advisory in south central MN west of
Albert Lea as there was a decent little gradient in the snow and
impacts there.  We still have the advisory in effect from Albert Lea
through Red Wing and the Eau Claire area.  Snow is still ongoing in
those regions.  Areas to the west including the Twin Cities stayed
warm today, above freezing all day and really limited accumulation
potential.  The precip began as a mix or just plain rain earlier
today which further limited snowfall amounts.  This area of snow
will continue eastward this afternoon, and clearing our forecast
area tonight.  Not much additional accumulation is expected on the
Minnesota side, but western WI could see an inch or so late this
afternoon.

Behind the shortwave trough that will exit our area tonight, surface
high pressure and upper level ridging will build in through tomorrow
morning, so winds will be very light and we will likely see some fog
development overnight.  And despite high pressure lifting in, it
would make sense for the low level moisture to remain trapped
underneath the inversion through tomorrow, so raised sky cover and
including a mention of fog through mid-morning. Expect the stratus
to be with us tomorrow during the day and highs topping out in the
low 30s.

.LONG TERM...(Saturday night through Friday)
Issued at 429 PM CST Fri Dec 23 2016

Attention in the long term remains focused in the Saturday night
through Monday periods as a significant winter storm lifts
northeast from Colorado. The 12z model runs remain very
consistent on the track and timing with this system, with the low
reaching near KABR Sunday evening and west of KINL by daybreak
Monday. The focus today centered around two areas. First was the
freezing rain threat on Sunday with the second being strong west
to southwest winds on the backside of the low late Sunday night
and Monday.

12z Bufkit profile data continues to show low level saturation
(SFC-850mb) developing Saturday night which will likely lead to
freezing drizzle developing during the overnight hours as a low
level jet develops. Deep saturation will develop Sunday morning
with a very impressive warm layer between 900-700mb. With surface
temperatures at or below the freezing mark, a period of freezing
rain is likely. The question becomes how long does it last. For
areas of southern MN it should be gone before noon but it will
likely take longer across central MN and west central WI. This is
not too much of a problem in west central WI as QPF amounts are
light. The problem area is central MN, especially from St. Cloud
and Morris on northward. This is an area where up to a quarter
inch of ice may accumulate before temperatures climb above
freezing in the late afternoon. Due to the track and timing of the
low pressure system, these areas would have rain during the
evening which would hopefully melt away the accumulation before
stronger winds arrive late in the night and Monday. The GEFs was
pretty adamant that KAXN would be rain by 21z. Even WPC placed
more weight on the GFS today which has freezing rain changing
to rain during the afternoon. At this point we kept the winter
storm watch in place as it is too early to make a definitive call
on what type of warning/advisory to issue.

There will also be convective instability moving in Sunday
afternoon from SD and IA. Various CAMS today continue to show a
broken line of storms developing in SW MN around 21z and racing
off to the NE through 03z. These would move through the Twin
Cities around 00z. We continued with a thunder mention spreading
from SW to NE in the forecast today. Another interesting item
while this is occurring is that PW of an inch is forecast into
southern MN and west central WI. Even the GEFS mean is 0.98 which
is about 6 standard deviations above normal. A check of the MPX
sounding climatology shows no PW this high in the month of
December. Closest was around 0.94 inches. So, a brief period of
heavy rain can be expected when the showers and thunderstorms move
through during the late afternoon and evening ahead of the dry
line/cold front. This may lead to some flooding of streets where
storm drains are covered by ice and snow. We did raise highs on
Sunday several degrees with around 40 expected in the Twin Cities
with middle 40s to our southwest with middle 30s in central MN and
along Highway 8 in WI.

Later Sunday night, strong west to southwest winds will spread
into west central and southwest MN as the low pushes into northern
MN. Bufkit data from the GFS shows near 30 knot surface winds with
top of the channel winds in the mid 50 knot range for these areas.
We changed out the winds today and populated with MOS guidance,
which got us much closer to what we are seeing in Bufkit. The
gridded data now has gusts reaching over 50 mph across SW MN
early Monday morning. This too will likely require a headline down
the road. If icing continues longer than expected in central MN,
this could become a bigger problem when stronger winds arrive late
in the night with trees and powers lines coated in ice.

Beyond Monday, little weather is expected. Some light snow is
possible around mid week as a clipper-like low pressure system
moves southeast across the area. However, there were timing and
location difference between the GFS and ECMWF with no changes made
to the FB grids.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1050 PM CST Fri Dec 23 2016

Main concerns overnight are fog and stratus. Clearing of the
stratus deck over west central MN has allowed for fog
development...dense in some locations (KAXN to near KRWF). Given
sub-freezing temps in these areas, freezing fog is of concern.
Have included prevalent IFR/LIFR conditions overnight, with
VLIFR at west central MN sites. Improvement will be very slow on
Saturday, with persistent low stratus and BR lingering through
much of the day. Winds will be below 10kts through Saturday
morning, veering from west/northwest to northeast Saturday
morning, then easterly Saturday afternoon.

KMSP...
Continuance of IFR cigs with BR development and MVFR vsbys are
still expected for the overnight hours through Saturday morning.
Do expect some improvement in CIGS to MVFR by 18z Saturday,
although likely remaining below 1700ft through the entire period.

/OUTLOOK FOR KMSP/

Sun...MVFR with -RA/PL/FZRA likely early, then -RA. PSBL TS
afternoon/early eve. Winds SE at 15G25kt.
Mon...MVFR and windy. Wind W at 25G35kt.
Tue...VFR. Wind WSW at 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Storm Watch from Sunday morning through Sunday afternoon
     for MNZ041>044-047>050.

&&

SHORT TERM...SPD
LONG TERM...RAH
AVIATION...LS
Hazardous weather outlook, Dec 23, 8:07 PM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CST FRI DEC 23 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
807 PM CST FRI DEC 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG ARE EXPECTED TONIGHT INTO SATURDAY MORNING. AS
TEMPERATURES COOL OVERNIGHT FREEZING FOG WILL BECOME
POSSIBLE...POTENTIALLY RESULTING IN SLICK SPOTS ON UNTREATED
PAVEMENT. ADDITIONALLY...PATCHY DENSE FOG WILL LEAD TO OCCASIONAL
VISIBILITY REDUCTIONS BELOW ONE QUARTER MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POWERFUL SYSTEM IS EXPECTED TO MOVE INTO THE REGION CHRISTMAS
DAY AND CHRISTMAS NIGHT. FREEZING DRIZZLE WILL DEVELOP SATURDAY
NIGHT AND BECOME STEADIER FREEZING RAIN SUNDAY MORNING BEFORE
GRADUALLY TURNING TO ALL RAIN FROM SOUTH TO NORTH DURING THE DAY.
SOME ICE ACCUMULATIONS ARE POSSIBLE.

HEAVY RAINFALL AND A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING. THE HEAVY RAINFALL MAY LEAD TO MINOR URBAN
AND RIVER FLOODING.

STRONG WEST WINDS WILL FOLLOW THE STORM SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:43 AM CSTIce Storm WarningMPXDouglas, Morrison, Pope, Stearns, Stevens, Todd38 hr
Dec 24, 3:43 AM CSTFreezing Rain AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more38 hr

Nearby

Dense Fog Advisories in Minnesota, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.